What are the symptoms of caffeine withdrawal?

Regular caffeine consumption reduces sensitivity to caffeine. When caffeine intake is reduced, the body becomes oversensitive to adenosine. In response to this oversensitiveness, blood pressure drops dramatically, causing an excess of blood in the head (though not necessarily on the brain), leading to a headache.

This headache, well known among coffee drinkers, usually lasts from one to five days, and can be alleviated with analgesics such as aspirin. It is also alleviated with caffeine intake (in fact several analgesics contain caffeine dosages).

Often, people who are reducing caffeine intake report being irritable, unable to work, nervous, restless, and feeling sleepy, as well as having a headache. In extreme cases, nausea and vomiting has also been reported.

References.

Caffeine and Health. J. E. James, Academic Press, 1991. Progress in Clinical and Biological Research Volume 158. G. A. Spiller, Ed. Alan R. Liss Inc, 1984.

Comments

Hi anon, well you can't

Hi anon, well you can't judge yourself by me because I cannot metabolise drugs normally and it always takes me ages to get over them, it took me more than a year to get rid of the huge red hives that came up around my eyes after I had two days on "only" 2000iu of vit D3. So don't be discouraged if I tell you that I do have bladder problems and still suffer from water retention after being off caffeine for more than 2 years. I am gradually improving though and cannot wait for it all to stop!!!!

I remember reading on the vit d blog that there was something you could take to help eliminate the vit D, something weird, I think it was wheatgerm, but you would have to go through all the posts to get to it.

Supplements are a big no no for me, so I can't help you there. Hopefully you are feeling better by now anyway.

Vit D and caffeine

I wonder if anyone could help me . I gave up caffeine 4 months ago , and seemed to be getting a little better at the three month mark . I then started taking a high dose ( 5 thousand iu ) of vit D 3 and vitamin K 2 . I took it for a month but felt worse and worse with a lot of original symptoms that had gone returning . I eventually had to stop as I was so bloated , couldn't sleep and itchy all over especially my face . I know these are all liver symptoms but was wondering if anyone else has had a similar experience ? I have read that caffeine blocks the vit D receptors so maybe this has just created another detox ? I'm five days off the Vits now and still not back to where I was .

it's the side effects of vit

it's the side effects of vit d supplements, and because vit d is fat soluble and has a half life of approx 6 - 8 weeks, it can take a while to clear up.

I will try to post a useful link re vit d side effects etc:https://www.blogger.com/comment.g?blogID=12575046&postID=2612696461249365197
hope this helps.

Hi 60 yr habit, I wondered if

Hi 60 yr habit, I wondered if you had any problems with water retention, it's 2 weeks since I stopped the vit D and I am struggling with bad water retention which came on after I stopped the caffeine and wonder how long it will last. How are you now. Many thanks

Thank you so much for getting

Thank you so much for getting back to me, I will try to access the site. I stopped the vit D almost a week ago now but I'm still getting cramps and bloating. Did you find any supplements which helped with the withdrawal, I really like Marine Phytoplanton

Hi 6 yr habit and Amanda, I

Hi 6 yr habit and Amanda, I thought if I replied at the top it would be easier to reply to you both at the same time. Amanda, my muscle twitching is like the one you describe as you fall asleep, except I get episodes of it,usually when I am very tired, or very stressed and it can happen at any point during the day.

6yr habit, I hadn't thought about MS, so thank you for putting that in my head too!!! LOL.

I had forgotten to say that I still get muscle spasms, usually in my legs (where I also still get the most horrible cramps), but sometimes, when I cough or lift something awkwardly I get the most painful muscle spasm on the right side of my abdomen.

Help, now I can't remember what else i was going to say to you 6 yr habit and I can't see your post…

Oh well, I will have to do another reply if necessary, but if not, it is so good to hear from you and Amanda.

Speak again soon

60 yr habit

Thanks for the replies. I'm

Thanks for the replies. I'm going to respond to both of you, like 60 year habit did, it seems like it would be easier. I did used to get spasms in my calves, sometimes my arms, and my eyes. It does happen very rarely, now. Less so than it did when I was drinking caffeine. It happens maybe once a month, and like you both said, it is either from stress or strenuous exercise. I think it stopped after about a year of being off of caffeine. Granted, I may be younger, so it may have gone out of my system easier. I am 25. I think light exercise has helped. I walk about 30 minutes a day. I think most of the problem was nutrition deficiencies. My nails look amazing now. I don't have to get them done because they look great and don't break or tear like they used to. My skin is also much better. I battled with acne my entire life but my skin is less inflamed now and I don't break out unless I'm really stressed out or have hormonal changes (sorry if that was TMI), and now less than it used to be. I looovvveee drinking pineapple juice and apple juice. Or eating fruit. It gives me lots of energy and seems to be helpful. I think the only weird thing is when I get really stressed out. I have crazy test anxiety now, but I do better in school, how does that work? Anyway, I am really resourceful now so I tend to trust myself more. But sometimes I get so stressed out it is almost like a bad dream. Like when you show up to the wrong classroom at the wrong time to take a test, etc. I guess it isn't that weird though because my brain is the first thing to fail on me when I get really stressed out. Has anyone experienced this?

It's a relief to me that your

It's a relief to me that your stress symptoms are so like mine, I was beginning to think it was "just me" and I know what you mean about feeling more resourceful. I also walk every day, but it is so weird not being able to enjoy it because of the back ache and fatigue, but thanks to your (and other people's) posts, I know that it will eventually stop.

Regarding juice, I also love drinking juice, but having checked out the sugar content, I now only drink organic cherry juice (and not every day) because of the risk of diabetes. It is apparently better to eat apples and pineapple whole rather than to juice them. (Mercola is a good site to research all this stuff). I now drink mainly water and for hot drinks I drink fresh ginger tea, and for a hot milky drink, carob.

Thank goodness I haven't got any hormonal changes to cope with (being post menopausal), but I can imagine how they would be affected by all this, and I wonder now how much my PMT was caused by my caffeine intake.

Keep in touch!

Day 20

Day 20:
Hi guys. So I broke down and had an iced green tea from Starbucks. I felt okay, after that. I woke up at 3:40am in the morning last night and didn't go back to sleep. Today I felt good. Until now. I feel nauseated again like I did in the beginning. still don't have a strong appetite. Just eat on schedule every day.

Good job at getting to 20

Good job at getting to 20 days! I would count that as a milestone and just try your best not to fall off the bandwagon again. I tapered down from coffee to black tea to green tea before I finally kicked the habit. I still have had my share of slip ups along the way though. I think the best advice I can give is just not to let yourself get back into the routine of drinking caffeine. Try to substitute it with something else you like. For me it was peppermint or chamomile tea. Just be very patient with yourself, I think caffeine is waaayyy more addicting than most people care to admit. You can do it, don't give up :)

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.